Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS Honolulu, HI

March 9, 2009Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 9, 2009, 8:00 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2009, 8:00 PM HST (06:00 UTC)
Expired
Mar 9, 2009, 11:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2009-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2009-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WGHW50 PHFO 100600
FFWHFO
HIC003-100900-
/O.NEW.PHFO.FF.W.0008.090310T0600Z-090310T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
800 PM HST MON MAR 9 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1100 PM HST

* AT 752 PM HST...RADAR SHOWED A PERSISTENT AREA OF HEAVY RAIN FROM 
  KANEOHE TO KAILUA...EXTENDING SOUTHWARD ACROSS THE HIGHER TERRAIN 
  OF THE KOOLAU RANGE. THE AREA OF HEAVY RAIN WAS NEARLY   
  STATIONARY. RAIN GAGES IN ST STEPHENS AND MAUNAWILI HAVE REPORTED 
  RAINFALL RATES OF TWO TO THREE INCHES PER HOUR FOR THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KANEOHE AND KAILUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2140 15785 2147 15777 2137 15769 2128 15775

$$

BRAVENDER
2 follow-up statements
152 
WGHW70 PHFO 100721
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
921 PM HST MON MAR 9 2009

HIC003-100900-
/O.CON.PHFO.FF.W.0008.000000T0000Z-090310T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
921 PM HST MON MAR 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1100 PM HST...

WEATHER RADAR AND RAIN GAGES INDICATE THAT SHOWERS HAVE DIMINISHED 
IN INTENSITY. HOWEVER...RUNOFF FROM THE EARLIER HEAVY RAIN WILL 
CONTINUE AND CONDITIONS REMAIN DANGEROUS. THE AUTOMATED RAIN GAGE AT 
ST STEPHENS RECEIVED 3.63 INCHES OF RAIN BETWEEN 645 PM AND 815 PM 
HST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KANEOHE AND
KAILUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2140 15785 2147 15777 2137 15769 2128 15775

$$

BRAVENDER
659 
WGHW70 PHFO 100853
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1053 PM HST MON MAR 9 2009

HIC003-100901-
/O.EXP.PHFO.FF.W.0008.000000T0000Z-090310T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
1053 PM HST MON MAR 9 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. 
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. STREAMS WILL 
REMAIN ELEVATED FOR SEVERAL HOURS AS RUNOFF CONTINUES.

LAT...LON 2140 15785 2147 15777 2137 15769 2128 15775

$$

BRAVENDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 4:00 PM HST, 4 hours earlier.

Area forecast discussion, Mar 9, 4:00 PM HST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST MON MAR 9 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH JUST NORTH OF KAUAI WILL MAINTAIN UNSETTLED
WEATHER ACROSS THE MAIN HAWAIIAN ISLANDS DURING THE FIRST HALF OF
THE WEEK. THIS FEATURE IS EXPECTED TO DRIFT EASTWARD AND CLEAR THE
ISLANDS BY WEDNESDAY NIGHT. A COLD FRONT IS EXPECTED TO MOVE DOWN
THE ISLAND CHAIN FROM THE NORTH THURSDAY AND FRIDAY ACCOMPANIED BY
SOME SHOWERS.

&&

.DISCUSSION...
AN UPPER LEVEL TROUGH IS THE PRIMARY WEATHER FEATURE CURRENTLY
AFFECTING THE ISLANDS WEATHER. THE ATMOSPHERE IS RATHER MOIST AND
UNSTABLE SO THE THREAT OF LOCALLY HEAVY SHOWERS REMAINS ESPECIALLY
OVER THE CENTRAL AND EASTERN HALF OF THE STATE. A SURFACE TROUGH IS
LOCATED JUST EAST OF OAHU. THIS HAS CAUSED RATHER BREEZY NORTHEAST
WINDS OVER OAHU AND THE ADJACENT WATERS. THIS SURFACE TROUGH IS
EXPECTED TO GRADUALLY FILL IN OVER THE NEXT DAY OR SO. THE UPPER
TROUGH IS EXPECTED TO LINGER IN THE VICINITY OF THE ISLANDS INTO THE
MIDDLE OF THE WEEK SO LOCALLY HEAVY SHOWERS MAY STICK AROUND TILL
THEN. THE TROUGH IS EXPECTED TO DRIFT EAST OF THE STATE AROUND MID
WEEK WITH THE THREAT OF HEAVY SHOWERS DIMINISHING.

MODELS ARE IN GOOD AGREEMENT WITH A COLD FRONT DROPPING DOWN ACROSS
THE ISLANDS FROM THE NORTH. MODEL TIMING HAS THE FRONT REACHING
KAUAI THURSDAY MORNING. THE FRONT IS FORECAST TO MOVE STEADILY
SOUTHWARD REACHING THE BIG ISLAND THURSDAY NIGHT OR FRIDAY MORNING.
HEAVY RAINFALL IS NOT EXPECTED WITH THIS FRONT. WINDS WILL TURN
NORTHERLY BEHIND THE FRONT AND TEMPERATURES SHOULD BE A LITTLE
COOLER. THE FRONTS PARENT LOW IS EXPECTED TO REMAIN NORTH OF THE
STATE BUT A SECOND FRONTAL BAND ROTATING AROUND THE LOW MAY MOVE
INTO THE ISLANDS AROUND SUNDAY WITH ANOTHER ROUND OF SHOWERS
POSSIBLE.

&&

.MARINE...
THE CURRENT NORTHWEST SWELL IS RUNNING HIGHER AT THE BUOYS THAN WHAT
WAVEWATCH GUIDANCE HAS. A HIGH SURF IS IN EFFECT THROUGH TOMORROW
FOR NORTH AND WEST FACING SHORES OF KAUAI AND NORTH FACING SHORES OF
OAHU MOLOKAI AND MAUI.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST TUESDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI
WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA.

SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR KAIWI CHANNEL-
MAUI COUNTY WINDWARD WATERS.

&&

BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:15 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 9, 10:18 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.